Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

July 9, 2017Alcona County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 9, 2017, 8:02 PM EDT for Alcona County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 8:02 PM EDT (00:02 UTC)
Expired
Jul 9, 2017, 8:45 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS83 KAPX 100002
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
802 PM EDT SUN JUL 9 2017

MIZ030-100045-
Alcona-
802 PM EDT SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT ALCONA COUNTY...

At 802 PM EDT, a strong thunderstorm was located over Fairview, or
near Mio, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Harrisville, Mikado, Lincoln, Spruce, Black River, Harrisville State
Park, Lost Lake Woods, Hubbard Lake, Barton City, Negwegon State Park
and Milen Township.

LAT...LON 4459 8379 4485 8378 4485 8324 4455 8326
TIME...MOT...LOC 0002Z 271DEG 39KT 4474 8404 

$$

ADAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:26 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 3:26 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
326 PM EDT Sun Jul 9 2017

.NEAR TERM...(Tonight through Monday)
Issued at 325 PM EDT Sun Jul 9 2017

...Scattered showers and a few thunderstorms at times...

High Impact Weather Potential...Isolated thunderstorms possible
through this evening. Another chance of thunderstorms on Monday
across northern Lower.

Pattern Synopsis/Forecast...Afternoon lake breezes coupled with
marginal CAPE are allowing some showers to pop up across portions of
northern Michigan. Activity has been focused mainly off Lake Huron
near Saginaw Bay where convergence has been greatest given westerly
synoptic flow. But also seeing some activity developing in
Marquette's area. A weak thunderstorm or two cannot be ruled out
with this activity through early evening. Looking upstream on WV
imagery, a potent shortwave rippling through northwest flow aloft
over northern WI will bring a fairly large area of showers with
embedded thunder on the leading edge into northern Michigan by this
evening. Current trajectory generally keeps the bulk of this
activity over northern Lower but does clip eastern Upper.
Instability will begin to wane about the time this activity arrives,
and models also show the shortwave starting to shear apart as it
enters northern Michigan. So activity will likely start to become
less organized and fall apart as it works its way across the APX
forecast area, which hi-res models suggest. Certainly not expecting
anything severe. Bulk of the rain should exit northeast Michigan
around or shortly after midnight with clouds decreasing a bit across
our north. Combined with light winds and residual low level
moisture, this will probably lead to some fog developing over
eastern Upper and Tip of the Mitt. With ongoing WAA and higher
dewpoints over the area, tonight's lows will be warmer, ranging from
the mid 50s to low 60s.

Surface low pressure will slowly track from Iowa to along the WI/IL
border on Monday as additional weak mid-level energy is carried
across northern MI by northwest flow aloft. Models also show a warm
front downstate slowly creeping northward towards the area late in
the day. Isentropic lift will develop out ahead of this front Monday
morning, joining forces with the mid-level energy and interacting
with a moisture-laden lower atmosphere to generate additional
showers and thunderstorms, mainly over northern Lower. While
increasing low level moisture (PWATs of 1 to 1.5") will act to
increase daytime instability, it will be somewhat offset by WAA
aloft weakening mid level lapse rates. Regardless, MLCAPEs look a
little more robust than today, ranging from 500-1000 J/kg. Weak bulk
shear will inhibit any organized storms, and do not expect the day
to be a washout. Highs will be in the 70s with a few spots perhaps
hitting 80 across the south.

&&

.SHORT TERM...(Monday night through Wednesday)
Issued at 325 PM EDT Sun Jul 9 2017

...Threat for more showers and thunderstorms continues...

High impact weather potential...Will need to monitor Wednesday for
some potential stronger thunderstorm activity.

Pattern synopsis/forecast...Current western ridge/eastern trough
configuration expected to deamplify some heading toward mid-week as
Pacific energy cuts the top off that Intermountain West ridge axis.
This wave will race east across the northern Conus and deepen as it
approaches our area as it interacts with additional energy dropping
southeast out of Canada. Good pre-system moisture advection and
intensifying dynamics looks to bring a good slug of showers and
thunderstorms into at least parts of the Great Lakes region
Wednesday, with the threat for some rather strong storms possible.

Primary forecast concerns/challenges...Main focus tied to that
Wednesday system and attendant strong thunderstorm potential.

Details...Deep northwest flow with embedded low amplitude waves will
continue to bring at least some shower/thunder threat to start
Monday night. Gradual loss of instability, and more importantly,
drying through the lower and mid levels, looks to bring an end to
the rain threat heading through the overnight hours. Tuesday
continues to look relatively mild and dry, although suppose an
isolated afternoon shower or two is possible with signs of decent
lake induced convergence axes becoming established, particularly
across eastern upper Michigan.

Still some timing and placement uncertainties with that Wednesday
system, with at least some hints showers may spread into western and
northern areas as soon as Tuesday night. Main slug of forcing set to
arrive during the day Wednesday, although, once again, not exactly
sure on its placement. Per simple pattern recognition of similar
looking waves this early summer, convective initiation along stout
low level jet axis should be further south with time where better
instability will reside. Indeed, latest SPC Day 4 Convective Outlook
does place some severe weather possibility just south of our area
across southern lower Michigan. Theoretically, developing surface
low pressure will also trend southeast following the convectively
agitated mid level support and cold pool driven thermal gradient. If
indeed this happens, northern Michigan will remain on the cool and
much less convectively robust side of the system, with showers and
perhaps a few rumbles of thunder expected (and that's if downstate
convection does not completely cutoff good northward moisture
transport. In that case, we may see little activity at all). A
system to monitor for sure however, as surface backed wind fields
tied to the low itself and rather robust mid level wind fields
definitely raises concern for severe weather potential.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 325 PM EDT Sun Jul 9 2017

Overall pattern very similar to what we have been seeing lately,
with high pressure overhead for most of the period and occasional
shortwaves moving through bringing rain chances. There are still
some timing uncertainties with the first wave, which is currently
progged for arrival Wednesday into early Thursday. This is the
strongest of the waves, and could bring some thunderstorms heading
into early Thursday morning. The environment looks more favorable
downstate, but it will be worth keeping an eye on. Another weaker
wave/cold front expected over the weekend could bring another shot
of more widespread showers. Temperatures are expected to run near to
slightly above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 158 PM EDT Sun Jul 9 2017

Lake breezes this afternoon are expected to trigger some showers
and possibly a storm or two, most likely for APN. Better chance
of rain will come towards evening as a potent upper disturbance
brings the large area of showers (with embedded thunderstorms)
currently over northern WI into northern Lower MI. Per current
observations upstream, expect VFR conditions to prevail, but
brief MVFR will be possible with the heavier showers. Hi-res
models clear out the bulk of the rain by around 05Z Monday, though
a few showers may linger into the early morning hours. Clouds
will likely decrease a bit overnight across far northern Lower as
winds become very light, which may allow for patchy fog at PLN.
Additional shower/storm chances on Monday, but confidence in
timing and location too low to include in this TAF issuance.

&&

.MARINE...
Issued at 325 PM EDT Sun Jul 9 2017

Light winds and low wave heights will continue across the region
over the next couple days as only weak systems move through northern
Michigan. Winds will generally be SW this evening, becoming light
and variable overnight before transitioning to more of a northerly
breeze Monday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MEK
SHORT TERM...MSB
LONG TERM...ALM
AVIATION...MEK
MARINE...MEK
Hazardous weather outlook, Jul 9, 3:36 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
336 PM EDT Sun Jul 9 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-101945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
336 PM EDT Sun Jul 9 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Isolated pop up thunderstorms are possible through early evening
over northeast Lower Michigan, mainly near Saginaw Bay. A few
additional thunderstorms will be possible across all of northern
Michigan this evening. Any storms that develop are not expected
to become severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible on Monday and again Wednesday across
mainly northern Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 9, 7:27 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
727 PM EDT SUN JUL 9 2017

MIZ028>030-100015-
Alcona-Oscoda-Crawford-
727 PM EDT SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALCONA...
NORTHEASTERN CRAWFORD AND OSCODA COUNTIES...

At 727 PM EDT, a strong thunderstorm was located near Lovells, or 10
miles southwest of Lewiston, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mio, Lewiston, Comins, McKinley, Lovells, Fairview, Red Oak, Curran,
Garland and Mitchell Township.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4459 8379 4467 8451 4486 8450 4485 8378
TIME...MOT...LOC 2327Z 273DEG 28KT 4474 8441

ADAM
Special weather statement, Jul 9, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
802 PM EDT SUN JUL 9 2017

MIZ030-100045-
Alcona-
802 PM EDT SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT ALCONA COUNTY...

At 802 PM EDT, a strong thunderstorm was located over Fairview, or
near Mio, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Harrisville, Mikado, Lincoln, Spruce, Black River, Harrisville State
Park, Lost Lake Woods, Hubbard Lake, Barton City, Negwegon State Park
and Milen Township.

LAT...LON 4459 8379 4485 8378 4485 8324 4455 8326
TIME...MOT...LOC 0002Z 271DEG 39KT 4474 8404

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:03 PM EDTFlash Flood WarningAPXAlcona3 hr

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.